It’s a wonderful feeling to watch my medicine slowly decrease but sometimes it makes things a little rough. About two months ago the doctor stopped the anti-rejection medication which was ok at first. Then Boom a few weeks later things started happening.
Image by Darko Djurin
I started having issues eating. I would start to eat something and after just a few bites my stomach would start to become so nauseous I couldn’t eat. Even my go-to favorite foods were becoming an issue.
Eating out for dinner was something that quickly became pointless because I wasn’t able to eat like normal.
There were many days I lived on Campbells Chicken Noodle Soup because it was something I could regularly eat without feeling nauseated. Can you imagine eating chicken noodle soup for breakfast? This became an issue lasting over three weeks.
The inside of my mouth developed sores and became so dry my tongue would stick to the top of my mouth while I slept. Brushing my teeth became very painful, especially my front teeth.
On top of the stomach issues, I also would have uncontrollable diarrhea which sent me running to the bathroom. It would quickly turn to water and my bottom would be so sore it would bleed.
Then I started to find pills floating in the toilet. My bowels were such a mess some of my medicine wasn’t able to absorb due to moving too fast through my system.
I had to make sure I kept my water intake up so I wouldn’t become dehydrated. There were many mornings I felt terrible just because I needed to drink water. I would spend the first 10 minutes of my morning drinking water just to lose it again in the toilet.
Fatigue became a major issue. There were days I spent on the couch just watching tv with no energy to do anything. Naps during the day would make sleeping during the night a challenge.
The skin on my face has been dry for months. I was given a steroid cream to apply each day which would stick to the dry skin making it turn very white against the blazing red skin. I look like I have a crazy weird sunburn on my cheeks, eyelids, lips, and temples. The area around the eyes and temples is very tender to the touch.
Every morning I awake with my eyes stuck together from a yellow puss-like substance similar to pink eye. If you’re familiar with pink eye puss you know it’s like cement. Even using a warm compress to help remove the dried yellow bits made my eyes sore. I’ve lost a few eyelashes in the process. The area around my eyes was swollen making it hard to open my eyes fully.
I was on an antibiotic for a week which didn’t help with my eye issues either. Nothing seemed to help. I was given a prescription for refresh drops which doesn’t help either. I have to visit an Ophthalmologist who is familiar with GVHD of the eyes in a couple of weeks. Hopefully, he can relieve the swelling and discharge before I lose all my eyelashes.
My transplant team decided to up my Prednisone to help with GVHD. It helped with the stomach and somewhat the colon but that was it. Due to the side effects, she wanted to start me on a new medicine called Jackafi which is crazy expensive but doesn’t have the nasty side effects Prednisone has.
After starting Jackafi some of my symptoms started to get a little better. I’m hoping things will continue to improve as the medicine builds up in my system.
GVHD can cause a lot of issues and I’m blessed to not have anything too serious just more of an inconvenience and troublesome. It always can be worse, much worse.
Do you or someone you love suffer from GVHD? Was it treatable? I would love to hear from you so drop me a comment.
Leave a Reply